After weaning myself off of my thyroid medications, I have gone back to being fuzzy-headed, forgetful, and lethargic. My hands and feet are freezing. My hair feels weird. I’m getting allergy-like hives. Have I heard back form the quack doctor about the referral she supposedly made for me back in January? No, I have not.
Then again, neither have I called the endocrinologist’s office to ask if the quack has bothered to make the referral.
“So, if I stop taking my thyroid medications and the symptoms come back, what should I do?” I asked the quack three months ago.
“What symptoms?” the quack asked.
“Um.” I stared at at the quack, somewhat surprised. Was this ‘doctor’ toying with me? Trying to be cute? “The. Um. The symptoms of low thyroid.”
“What symptoms would those be?”
“…er…as I pointed out the first time I talked to you,” I began, glancing over and making sure all of this was being written down, “lethargy, fuzzy-headedness, skin problems, hair problems, digestion problems, weight gain, insomnia, low body temperature, and heavy periods…”
“There are lots of things that can cause those symptoms.”
“I suppose there *are*, but the tests we had done before…”
“The tests you had done before might not mean anything. We’ll have to do them again.”
“I’m sorry, but this is my life we’re talking about ‘resetting’ here. I’d much rather feel well than have to go through all of that again.”
“Well. I don’t know what’s going on with you.”
“…but I’ve *told* you…”
“No, you’ve told me what you said another doctor said, and I don’t have any record of that. So we’ll just have to do it again.”
I thought, ‘what about the Hippocratic oath? First do no harm and all that?’, but was too shocked to actually blurt out that pithy retort.
So if you need me, I’ll be lying on the couch, not thinking of anything, sticking knitting needles in my eyes.